Purpose: To report a case of spontaneous corneal perforation after radiotherapy connected with long-term use of topical 0.1% diclofenac sodium.
Methods: A 31-year-old man presented with corneal melting and spontaneous corneal perforation. From his medical history, it was learned that he underwent radiotherapy for his nasopharyngeal carcinoma 25 months ago. He has been on artificial tears and topical 0.1% diclofenac sodium for 1 month for his dry eye. Diclofenac sodium was discontinued, and the corneal perforation site was sutured along with a bandage contact lens application.
Results: Melting area disappeared, and stromal opacity was detected at the site of corneal perforation.
Conclusion: Use of long-term diclofenac sodium for dry eye after radiotherapy was possibly responsible for the spontaneous corneal perforation in our patient. It should always be borne in mind that topical diclofenac sodium should be used with caution in patients with compromised ocular surface.
Department of Ophthalmology (S.D.), Kahramanmaras State Hospital, Kahramanmaras, Turkey; and Department of 2nd Ophthalmology (O.S.), Ankara Ataturk Research and Training Hospital, Ankara, Turkey.
The authors have no funding or conflicts of interest to disclose.
Address correspondence and reprint requests to Sibel Demirel, M.D., Koza sokak 70/40 Gaziosmanpasa/ Cankaya, Ankara, Turkey; e-mail: firstname.lastname@example.org
Accepted September 20, 2011